By Nicole Baker


BALTIMORE (WJZ) — The vaping crisis is sweeping the country, killing at least 42 people and sickening thousands in nearly every state, including Maryland.

The number of people with vaping-related illness is rapidly increasing with almost 50 cases reported in Maryland alone.

“JR” is one of the people here in Maryland whose life was forever changed by vaping.

“I can’t take a big deep breathe when I first wake up. All I feel is tearing at my lungs,” said JR.

In an exclusive interview, he tells WJZ he almost died after using a “bad tank” with his vape pen.

“I really felt like I was going to die,” JR said, crying faintly.

JR, who asked WJZ to conceal his identity, loved the outdoors and running around with his dog.

That’s all changed since his near-death experience — one that came after multiple severe symptoms, including constant vomiting, a high fever and his body literally shutting down.

After several visits to the doctor, he ended up in the ICU.

“The first night here was probably the worst night of my life,” JR said.

Nicole Baker: What was the scariest moment for you?

“Not being able to breathe, said JR. “I could have had my last breath. I never would have been alive.”

It is an unfortunate reality that JR is not alone. It’s even prompting doctors to issue an urgent warning.

“I would strongly recommend that they stop vaping and smoking right away.” said Dr. George Pyrgos.

RELATED COVERAGE:

Dr. Pyrgos specializes in lung disease at Medstar Franklin Square. He’s seen at least three other ICU patients for vaping-related illness.

“We don’t completely understand how this injury happens,” Dr. Pyrgos said, “and not knowing exactly which component in vaping is causing these injuries, we don’t really exactly know how to treat it.”

Last week, there was a breakthrough at the Centers for Disease Control and Prevention (CDC). After collecting 29 samples of lung fluid from patients with a vaping-related illness, doctors found a common toxin of concern — Vitamin E Acetate — which is often used as a thickener in vaping fluid with THC on the black market.

“It’s a really big unknown,” Dr. Pyrgos said.

But what is known, is just how serious these injuries are.

Dr. Pyrgos tells WJZ there’s an alarming similarity between the lung damage in his patients and those of the 9/11 first responders.

“Ten years out, they still had problems with their breathing, their respiratory and asthma-like symptoms and other health effects. So any inhalation in the lungs that causes a chemical injury can certainly have long term side effects,” Pyrgos said.

Those long-term effects may not show up for years.

But for JR, the life he knew of independence is already gone.

“I was very active. I used to play hockey. I was very athletic. I like working on cars,” JR said. “[Vaping] sucks. It ruined my life.”

Nicole: Do you think you’ll ever vape again?

“I will never touch it again,” JR said. “It’s not worth your life. It’s that simple.”

Comments (3)